Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 309, NWS Des Moines, IA

July 24, 2001Polk County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 24, 2001, 4:18 PM CDT for Polk County, Iowa. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 24, 2001, 4:18 PM CDT (21:18 UTC)
Expired
Jul 24, 2001, 5:05 PM CDT
In force
47 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Polk County, IA

What was reported inside it

TimeReportWhereRemark
Jul 24, 4:36 PM CDTTornado F0West Des Moines, IABrief touchdown in field south of town.
Jul 24, 4:36 PM CDTHail 0.88Windsor Hgts, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.3 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2087 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2001-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2087 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
710 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

276 
WUUS53 KDMX 242118
SVRDSM
IAC153-242205-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
418 PM CDT TUE JUL 24 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POLK COUNTY IN CENTRAL IOWA
  THIS INCLUDES THE CITY OF DES MOINES

* UNTIL 505 PM CDT

* AT 416 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WEST DES MOINES...OR ABOUT 7 MILES WEST OF
  DES MOINES...MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR WINDSOR HEIGHTS...URBANDALE AROUND 430 PM
  NEAR DES MOINES...7 MILES SOUTHEAST OF JOHNSTON AROUND 440 PM
  NEAR PLEASANT HILL AROUND 500 PM
  NEAR ALTOONA...6 MILES SOUTHWEST OF BONDURANT...7 MILES SOUTHEAST
  OF ANKENY AROUND 510 PM

OTHER WARNING LOCATIONS INCLUDE GRIMES AND CLIVE

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

DAMAGING STRAIGHT-LINE WINDS OVER 75 MPH CAN SOUND JUST LIKE A
TORNADO AND CAUSE JUST AS MUCH DAMAGE.

LAT...LON 4171 9382 4151 9380 4152 9339 4182 9339

SEARCY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:00 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 24, 3:00 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
300 PM CDT TUE JUL 24 2001

CHALLENGES FOR THIS FORECAST PRIMARILY IN FIRST PERIOD WITH COMPACT
SYSTEM MOVING ACRS THE CWA.  CURREN

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 4:09 PM CDTSevere Thunderstorm WarningDMXStory41 min
Jul 24, 4:12 PM CDTSevere Thunderstorm WarningDMXBlack Hawk23 min
Jul 24, 4:38 PM CDTTornado WarningDMXPolk32 min
Jul 24, 5:24 PM CDTSevere Thunderstorm WarningDMXWarren31 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.